Kansas, 2011

Winter Storm in Kansas, December 19 to 20, 2011

December 19 to 20, 2011 · NWS TOP · 7 events in 5 counties and zones

A slow moving storm system brought widespread rain to Northeast Kansas during the afternoon and evening of Monday Dec 19th. The rain turned to snow across parts of the area and became heavy at times.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A slow moving storm system brought widespread rain to Northeast Kansas during the afternoon and evening of Monday Dec 19th. The rain turned to snow across parts of the area and became heavy at times. By the morning of Tuesday Dec 20th parts of Central Kansas had received 6 inches of snow. Freezing drizzle and light freezing rain and sleet also occurred across the area during the overnight and early morning hours of the 20th across the area. This produce a light glaze on elevated surfaces generally one quarter inch or less. No power outages due to ice were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 19, 5:25 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 19, 5:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CST MON DEC 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE FOCUS OF THIS FORECAST REMAINS ON THE POTENT STORM SYSTEM WHICH
WILL MOVE OFF THE HIGH PLAINS AND BRING RAIN AND SNOW TO ALL OF
NORTHEAST AND EAST CENTRAL KANSAS TONIGHT AND TOMORROW.

20Z WATER VAPOR IMAGERY AND ASSOCIATED RUC ANALYSIS SHOWING THE 500
MB TROUGH MAKING A NORTHEAST TURN AS IT TAKES ON A NEGATIVE TILT
OVER FAR WESTERN TEXAS. STRONG ISENTROPIC LIFT CAUSING A WIDE SHIELD
OF PRECIPITATION MAINLY IN THE FORM OF RAIN TO MOVE NORTHWARD ACROSS
THE AREA. SOME ELEVATED INSTABILITY HAS ALLOWED FOR SOME WEAK
CONVECTION WITHIN THE AREA OF PRECIP ALLOWING FOR A FEW RUMBLES OF
THUNDER. WITH WARM LOW LEVEL TEMPERATURES ACROSS FAR EASTERN KANSAS
THE PRECIPITATION HAS FALLEN AS RAIN THROUGHOUT THE DAY. FURTHER TO
THE WEST COOLER AIR IN THE LOWER TO MID LEVELS HAS FACILITATED A
GRADUAL CHANGE OVER TO A MIX OF RAIN AND SNOW WITH SOME SLEET.
ACROSS CENTRAL AND SOUTHWEST KANSAS WHERE THE COLD AIR IS EVEN
DEEPER PRECIP HAS CHANGED COMPLETELY OVER TO SNOW. THE AREA WITH THE
BIGGEST CONCERN FOR THIS SYSTEM WILL BE ACROSS CENTRAL AND NORTH
CENTRAL KANSAS WHERE SNOW AMOUNTS COULD BE THE HIGHEST. BEST
FRONTOGENETICAL LIFT AND ASSOCIATED HIGHEST OMEGA LOOKS TO PERSIST
ACROSS THE AREA BETWEEN 00Z AND 12Z TONIGHT...AND THIS WILL LIKELY
BRING THE HEAVIEST SNOW...ESPECIALLY TO AREAS OF CENTRAL KANSAS.
GOOD LIFT THROUGH THE -8 TO -14 C DENDRITIC GROWTH LAYER WILL LIKELY
KEEP ALL PRECIP WEST AND NORTH OF A HIAWATHA TO COUNCIL GROVE LINE.
SNOW COULD RAPIDLY INCREASE WITH SNOW RATES APPROACHING 3 TO 5
INCHES OVER A 6 TO 10 HOUR PERIOD ACROSS THAT AREA. COMPLICATING THE
CONDITIONS WILL BE STRONG WINDS ACROSS CENTRAL KANSAS
OVERNIGHT...LEADING TO REDUCED VISIBILITIES AND DANGEROUS TRAVEL
CONDITIONS...ESPECIALLY ALONG INTERSTATE 70. VERY TRICKY PRECIP TYPE
FORECAST FOR AREAS ALONG AND EAST OF THE KANSAS TURNPIKE. FORECAST
SOUNDINGS INDICATE ICE CRYSTALS INTRODUCED INTO THE ATMOSPHERIC
COLUMN...BUT WARMER 850 MB TEMPS COULD TEMPER THE ABILITY OF SNOW TO
REACH THE SURFACE. HOWEVER WITH REAL TIME TEMPS RUNNING A BIT COOLER
THAN MODEL TEMPS...MAY NEED TO CALIBRATE MODELS WITH REAL TIME INFO
AND LEAN TOWARD A SLIGHTLY COOLER SOLUTION...FOR PRECIP TYPES AND
SNOW AMOUNTS ACROSS THE EASTERN COUNTIES. SHOULD PRECIP BE ABLE TO
CHANGE OVER TO SNOW BY 01 TO 03Z EAST OF THE AFOREMENTIONED HIAWATHA
TO COUNCIL GROVE LINE...MAY NEED TO BUMP UP SNOW
AMOUNTS...ESPECIALLY FOR THE TOPEKA AREA. AROUND 12Z TUESDAY MORNING
DRY MID LEVEL AIR WILL PUSH INTO THE AREA WHICH WILL REMOVE ICE
CRYSTALS FROM THE COLUMN FOR A FEW HOURS TUESDAY MORNING. DURING
THIS TIME EXPECT PRECIP TO GO FROM A LIGHT SNOW TO A LIGHT DRIZZLE
OR FREEZING DRIZZLE ACROSS AREAS WHERE TEMPS ARE BELOW FREEZING. BY
LATE TUESDAY AFTERNOON THE MID LEVEL TROWAL WILL SET UP NEAR THE
INTERSTATE 70 CORRIDOR WHICH COULD BRING ANOTHER ROUND OF LIGHT SNOW
FOR TUESDAY AFTERNOON AS THE ATMOSPHERIC COLUMN SHOULD BE COOL
ENOUGH ACROSS THE ENTIRE FORECAST AREA.

WILL NOT MAKE ANY MAJOR CHANGES TO THE ONGOING WARNING/ADVISORY
LOCATIONS AS COUNTIES CURRENTLY UNDER THE WINTER STORM WARNING ARE
STILL ON TRACK TO ACCUMULATE 6 TO 8 INCHES OF SNOW. THE COUNTIES
FURTHEST NORTH AND EAST CONTAIN LESSER CONFIDENCE IN REACHING THE 6
TO 8 INCH RANGE...BUT COUNTIES ALONG INTERSTATE 70 AND WEST OF THE
KANSAS TURNPIKE SHOULD EXPECT AT LEAST 4 TO 6 INCHES OF SNOW...WITH
HIGHER AMOUNTS ACROSS CENTRAL KANSAS. ALSO STRONG WINDS ALONG
INTERSTATE 70 WILL COMPLICATE TRAVEL CONDITIONS AS THEY WILL
COINCIDE WITH THE HEAVY SNOW OVERNIGHT TO BRING LOWERED VISIBILITY
AND DANGEROUS TRAVEL CONDITIONS.

EXPECT LIGHT SNOW TO GRADUALLY COME TO AN END BY EARLY WEDNESDAY
MORNING AS THE UPPER TROUGH EXITS COMPLETELY OUT OF THE AREA WITH
CLEARING SKIES AND SEASONABLE TEMPS.

ANOTHER SYSTEM SWINGS INTO THE PLAINS THURSDAY INTO FRIDAY BUT
WITH A NORTHERLY TRAJECTORY AND MORE LIMITED MOISTURE WILL CARRY
CHANCE TO SLIGHT CHANCE POPS AT THIS TIME. CONDITIONS CLEAR OUT
FOR SATURDAY WITH ANOTHER PUSH OF COLDER AIR SATURDAY NIGHT INTO
SUNDAY.

&&

.AVIATION...

MVFR TO IFR CONDITIONS ARE EXPECTED TO BECOME IFR BETWEEN 00-03Z
AND PERSIST THROUGH MUCH OF THE FORECAST PERIOD. MHK HAS SWITCHED
TO ALL SNOW...WITH RAIN AT TOP/FOE. EXPECT WINTRY MIX OF
PRECIPITATION AT TOP/FOE BY 04Z...WITH ALL TAF SITES IMPACTED WITH
WINTRY TYPE OF PRECIP THROUGH MUCH OF THE PERIOD.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR KSZ009>011-
020>023-034>036.

WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR KSZ008-012-
024-026-037>039.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
TUESDAY FOR KSZ040-054-055.

&&
Hazardous weather outlook, Dec 19, 4:09 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CST MON DEC 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-202215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
409 PM CST MON DEC 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND SLEET MAY MIX WITH SNOW SOUTH OF INTERSTATE 70 THIS
AFTERNOON. A FEW RUMBLES OF THUNDER WILL ACCOMPANY THE AREAS OF
HEAVIER PRECIP THIS AFTERNOON. BY LATE TONIGHT...SNOW
ACCUMULATIONS OF SIX TO EIGHT INCHES ARE FORECAST FOR THIS AREA...WITH
THE HEAVIER AMOUNTS OCCURRING WEST OF A LINE FROM HIAWATHA TO
COUNCIL GROVE. LIGHT ACCUMULATIONS OF SLEET ARE ALSO POSSIBLE...MAINLY
ALONG THE INTERSTATE 70 AND KANSAS TURNPIKE CORRIDORS. LIGHT
FREEZING DRIZZLE IS POSSIBLE FOR MOST LOCATIONS LATE TONIGHT AS
WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINTER WEATHER WILL BE RATHER WIDESPREAD THROUGH TUESDAY
AFTERNOON. ADDITIONAL SNOWFALL OF ONE TO THREE INCHES IS
POSSIBLE ALONG AND NORTH OF THE KANSAS TURNPIKE. A WINTRY MIX
SHOULD PERSIST IN EAST CENTRAL KANSAS AS WELL...WITH LIGHT SNOW
AND SLEET LIKELY.

ANOTHER ROUND OF LIGHT SNOW IS POSSIBLE THURSDAY NIGHT INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Dec 19, 5:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             7 SSW WAKEFIELD         39.13N 97.08W
12/19/2011  E3.0 INCH        CLAY               KS   TRAINED SPOTTER

            1/4 TO 1/2 MILE VISIBILITY. ROADS ARE SLICK.

&&

BYRNE
Local storm report, Dec 19, 5:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CST MON DEC 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             2 NE ADA                39.17N 97.86W
12/19/2011  E3.0 INCH        OTTAWA             KS   TRAINED SPOTTER

            1/4 TO 1/2 MILE VISIBILITY. ROADS ARE SLICK.

&&

BYRNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Cloud

When
December 19, 6:00 PM CST to December 20, 11:00 AM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Miltonvale observer measured 6 inches of snow early Tuesday morning on Dec 20th.

Winter Storm, Dickinson

When
December 19, 8:00 PM CST to December 20, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

One inch of sleet along with light freezing rain and anywhere from 1 to as much as 5 inches of snow was reported throughout Dickinson County. One inch of sleet was reported at Abilene with the heavier snow amounts reported across the northern half of the county.

Winter Storm, Clay

When
December 19, 9:00 PM CST to December 20, 11:00 AM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Between 5 and 6 inches of snow was reported at Idana in Clay County.

Winter Storm, Clay

When
December 19, 9:00 PM CST to December 20, 11:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Four to five inches of snow along with a glaze of ice was reported due to freezing rain and freezing drizzle at Clay Center.

Winter Storm, Ottawa

When
December 19, 9:00 PM CST to December 20, 11:00 AM CST
Where
Ottawa forecast zone
Reported by
COOP Observer
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Tescott observer measured 7 inches of snow early Tuesday morning on Dec 20th.

Winter Storm, Ottawa

When
December 19, 9:00 PM CST to December 20, 11:00 AM CST
Where
Ottawa forecast zone
Reported by
CoCoRaHS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Observer measured 6 inches of snow 8 miles northeast of Barnard in Ottawa County Tuesday morning Dec. 20th.

Winter Storm, Pottawatomie

When
December 19, 10:00 PM CST to December 20, 11:00 AM CST
Where
Pottawatomie forecast zone
Reported by
COOP Observer
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Observer in Blaine reported 5 inches of snow along with between one tenth and one quarter inch of ice due to freezing rain.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352044, 352692, 352036, 352037, 352040, 352042, 352047.